Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

RAI on Cancer Treatment

11/03/2009

Question:

In My of 2007 I had my complete thyroid removed because of a small tumor in my left noid. My surgeon did not feel that I needed rai treatment at the time. I have now started seeing a endocrinnologist (spelling?) He now wants me to take the treatment even though it is now almost 3 years since the surgery. I am a little concerned about this as I have now read things about long term effects and other things. Blood test show no signs of any cancers and I am wondering if this is actually necessary after almost three years. I have been on a idone free diet for almost five weeks as the day of the treatment keeps getting changed and to tell you the truth this diet is about wearing me down. I have been on armour thyroid because I could not tolerate synthroid. They now are not making the armour thyroid and I have been switched to levoxyl and am wondering if this is the right dose as I am constantly lacking any energy. PLEASE answer as quickly as possible because I really am not looking forward to this treatment and really need a second opinion thank you for your time.



Answer:

Sarah Hudson-Disalle:

Thank you for contacting NetWellness. In hypothyroidism, the body`s metabolism is slowed. The symptoms that occur with hypothyroidism include fatigue or tiredness, depression, feeling cold, weight gain, dry skin and hair, constipation, and menstrual irregularities. The usual treatment for hypothyroidism is levothyroxine or T4. This medication should be taken on an empty stomach. This means that it should be taken 30 minutes before breakfast or 3 hours after your dinner meal. Food will affect how much medicine gets into your body. The dose of T4 is usually based on a person`s weight and other medication or conditions that the person may be taking or experiencing. It usually takes a couple of weeks in most cases to reverse the symptoms of hypothyroidism once a person begins taking the T4. In some cases it may take longer to reverse symptoms.

You need to work with you physician who can take blood work, which helps to guide her/him in adjusting your dosage of medicine. If you take too much T4, you can develop a mild case of hyperthyroidism, which is too much thyroid hormone. This could cause muscle weakness, weight loss, vision changes, trembling hands, rapid heartbeat, fatigue, irritability and anxiety, intolerance to heat and sweating, and infertility. There are other forms of thyroid replacement that are not highly recommended because of the difficultly of absorption or getting into one`s body after taking. These other forms can also vary in how strong each batch of medicine may be and the rate at which it gets into someone`s system. This is sometimes referred to as potency and bioavailability.

Armour Thyroid ® (desiccated thyroid) which is derived from pork thyroid and Liotrix, (thyrolar) contains both thyroxine (T4) and triiodothyronine, or liothyronine (T3). Combination therapy with levothyroxine and liothyronine is not recommended at this time by the American Association of Clinical Endocrinologists.

Jeffrey Sussman, MD:

You should go back and talk with your endocrinologist about your concerns or get a second opinion. I would need to review your records to be able to evaluate need for RAI.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University

Jeffrey J Sussman, MD Jeffrey J Sussman, MD
Associate Professor of Surgery, Chief, Division of Surgical Oncology
College of Medicine
University of Cincinnati